Alert archive / Nevada / Flash Flood Warnings in 1997

Flash Flood Warning 23, NWS Las Vegas, NV

August 9, 1997Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 9, 1997, 3:59 PM PDT for Clark County, Nevada. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 1997, 3:59 PM PDT (22:59 UTC)
Expired
Aug 9, 1997, 5:00 PM PDT
In force
61 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The radar

The Las Vegas radar (KESX), 58 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1997-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1997-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
2705 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 092300
FFWLAS
NVC003-100000-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
359 PM PDT SAT AUG 9 1997
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  500 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH NEVADA
 
   ...SOUTHERN CLARK COUNTY
 
AT 355 PM LAS VEGAS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG
THE CALIFORNIA-NEVADA STATE LINE NEAR PRIMM. MOVEMENT WAS TO THE EAST
NORTHEAST AT 10 MPH. THIS WARNING DOES NOT INCLUDE THE LAS VEGAS METRO
AREA.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEAD*LY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
KOSIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:17 PM PDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 9, 2:17 PM PDT, 1 hour 42 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
215 PM PDT SAT AUG 9 1997

STLT LOOPER THIS AFTERNOON SHOWED T-STORMS OVER SPRING MTNS TO THE
NW OF LAS WITH OTHER STRONG STORMS NOTED OVER SAN BERNARDINO COUNTY
EAST OF BARSTOW.  T-STORMS NOT NEARLY AS WIDESPREAD AS YESTERDAY
AND EXPECT FURTHER DECREASE SUNDAY AS SOUTHWEST FLOW INCREASES.  NO
ETA OR MESO-ETA TO LOOK AT BUT NGM AND AVN BOTH PRETTY SIMILAR IN
INDICATING DRYING TREND.  DON'T THINK NW AZ WILL TOTALLY DRY OUT
SUNDAY...THUS WILL LEAVE MENTION OF ISOLD T-STORMS FOR THAT AREA AS
WELL AS HIGHER TERRAIN OF CENTRAL NV.  UPPER TROUGH OFF PAC NW
COAST FCST TO MOVE SOUTH TO BE NEAR NRN CA COAST MON MORNING.
BREEZY CONDS EXPECTED NEXT FEW DAYS AS H7 AND SFC GRADS INCREASE.
DURING EXTENDED PERIOD...MDLS SHIFT H5 HIGH CENTER EST TO TX
PANHANDLE EARLY NEXT WEEK BEFORE MOVING BACK TO THE WEST LATER IN
THE WEEK.  HIGH SHOULD BE FAR ENOUGH EAST FOR DRY CONDS TUE AND WED
WITH RETURN TO SOUTHERLY SLOW FOR INCREASING CHC OF T-STORMS THU.
LAS -000.  KOSIER

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:59 PM PDTSevere Thunderstorm WarningVEFClark61 min

Nearby

Flash Flood Warnings in Nevada, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.